Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 9, 2008, 3:22 AM PDT for Inyo County, San Bernardino County, Tulare County, California. It took effect at Oct 9, 2008, 3:49 AM PDT. It was in force for 16 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 9, 2008, 3:22 AM PDT (10:22 UTC)
- In effect from
- Oct 9, 2008, 3:49 AM PDT
- Expired
- Oct 9, 2008, 7:27 PM PDT
- In force
- 16 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA, Tulare County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 12:30 PM PDT | NON-TSTM WND GST 45 | 3 Ssw Independence, CA | SIERRA ROTORS SITE 8...ELEVATION 4724FT. |
| Oct 9, 12:30 PM PDT | NON-TSTM WND GST 54 | 5 Wsw Independence, CA | THE GUST WAS RECORDED AT SIERRA ROTORS SITE NUMBER 1. |
| Oct 9, 2:50 PM PDT | NON-TSTM WND GST 64 | 4 Sw Independence, CA | A 64 MPH WIND GUST WAS MEASURED AT SIERRA ROTORS SITE 7 AT AN ELEVATION OF 5167 FEET. |
| Oct 9, 2:50 PM PDT | NON-TSTM WND GST 64 | 4 Sw Independence, CA | SIERRA ROTORS SITE 7...ELEVATION 5167 FT. |
| Oct 9, 3:14 PM PDT | NON-TSTM WND GST 43 | E Opal Mountain Raws, CA | |
| Oct 9, 3:14 PM PDT | NON-TSTM WND GST 43 | Opal Mountain Raws, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4132 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 091022 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 322 AM PDT THU OCT 9 2008 CAZ226-091900- /O.NEW.KVEF.FW.W.0031.081009T1900Z-081010T0700Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 322 AM PDT THU OCT 9 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR THE OWENS VALLEY AND SOUTHERN INYO FOREST...FOR GUSTY WINDS AND LOW HUMIDITY. THE WARNING IS IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT TONIGHT. A DOWNSLOPE WIND EVENT IS EXPECTED IN THE LEE OF THE SIERRA THIS AFTERNOON AND EVENING...POSSIBLY EXTENDING TO THE OWENS VALLEY FLOOR. WINDS COULD LOCALLY GUST AS HIGH AS 40 TO 60 MPH...AND RELATIVE HUMIDITY WILL BE BELOW 15 PERCENT THROUGH THE LATE EVENING AS WELL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ MORGAN
3 follow-up statements
000 WWUS85 KVEF 091049 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 349 AM PDT THU OCT 9 2008 CAZ228-091900- /O.EXA.KVEF.FW.W.0031.081009T1900Z-081010T0700Z/ MOJAVE DESERT- 349 AM PDT THU OCT 9 2008 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR STRONG WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING FOR MUCH OF SAN BERNARDINO COUNTY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR STRONG WINDS AND LOW HUMIDITY. AN APPROACHING STORM SYSTEM WILL BRING INCREASING WEST WINDS THIS AFTERNOON AND EVENING...ESPECIALLY OVER THE NORTHWEST PART OF THE COUNTY WHERE GUSTS OF 40 TO 50 MPH ARE EXPECTED. RELATIVE HUMIDITY WILL FALL BELOW 15 PERCENT THIS AFTERNOON AND REMAIN LOW THROUGH THE LATE EVENING AS WELL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ CAZ226-091900- /O.CON.KVEF.FW.W.0031.081009T1900Z-081010T0700Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 349 AM PDT THU OCT 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT FOR THE OWENS VALLEY AND SOUTHERN INYO FOREST FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR GUSTY WINDS AND LOW HUMIDITY. A DOWNSLOPE WIND EVENT IS EXPECTED IN THE LEE OF THE SIERRA THIS AFTERNOON AND EVENING...POSSIBLY EXTENDING TO THE OWENS VALLEY FLOOR. WINDS COULD LOCALLY GUST AS HIGH AS 40 TO 60 MPH...AND RELATIVE HUMIDITY WILL BE BELOW 15 PERCENT THROUGH THE LATE EVENING AS WELL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ MORGAN
000 WWUS85 KVEF 091904 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1204 PM PDT THU OCT 9 2008 CAZ226-228-100700- /O.CON.KVEF.FW.W.0031.000000T0000Z-081010T0700Z/ OWENS VALLEY/SOUTHERN INYO FOREST-MOJAVE DESERT- 1204 PM PDT THU OCT 9 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT FOR STRONG WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT FOR THE OWENS VALLEY...SOUTHERN INYO FOREST AND FOR MUCH OF SAN BERNARDINO COUNTY UNTIL MIDNIGHT PDT TONIGHT FOR STRONG WINDS AND LOW HUMIDITY. AN APPROACHING STORM SYSTEM WILL BRING INCREASING WEST WINDS TO PORTIONS OF THE MOJAVE DESERT...ESPECIALLY THE NORTHWEST PART OF SAN BERNARDINO COUNTY AND DOWNSLOPE WINDS TO THE LEE OF THE SIERRA THIS AFTERNOON AND EVENING. THE STRONG DOWNSLOPE WINDS COULD EXTEND INTO THE OWENS VALLEY FLOOR AS WELL. WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH LOCAL GUSTS AS HIGH AS 60 MPH POSSIBLE. THESE WINDS WILL COMBINE WITH RELATIVE HUMIDITY LEVELS BELOW 15 PERCENT THROUGH THE LATE EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$
000 WWUS85 KVEF 100227 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 727 PM PDT THU OCT 9 2008 ...RED FLAG WARNINGS ARE CANCELED FOR THE SOUTHERN INYO FOREST AND MOJAVE DESERT DUE TO HUMIDITY RISING ABOVE CRITICAL THRESHOLDS... CAZ226-228-100330- /O.CAN.KVEF.FW.W.0031.000000T0000Z-081010T0700Z/ OWENS VALLEY/SOUTHERN INYO FOREST-MOJAVE DESERT- 727 PM PDT THU OCT 9 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELED THE RED FLAG WARNING FOR THE OWENS VALLEY...SOUTHERN INYO FOREST AND MOJAVE DESERT. RELATIVE HUMIDITY VALUES HAVE RISEN INTO THE 20-30% RANGE ACROSS MOST OF THE THREAT AREA. WINDS HAVE DIMINISHED SLIGHTLY BUT GUSTY WEST WINDS WILL CONTINUE THROUGH THE NIGHT OVER THE SIERRA SLOPES AND ACROSS THE HIGH DESERT. GUSTS WILL REACH 35 TO 45 MPH IN MANY LOCATIONS. AS A RESULT A WIND ADVISORY WILL REMAIN IN EFFECT FOR THESE AREAS. HOWEVER...SINCE THE REALTIVE HUMIDITY HAS RISEN ABOVE CRITICAL THRESHOLDS FOR FIRE CONCERNS...THE RED FLAG WARNING IS NOW CANCELED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 8, 9:00 PM PDT, 6 hours 22 minutes earlier.
Area forecast discussion, Oct 8, 9:00 PM PDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 PM PDT WED OCT 8 2008 .SYNOPSIS...DRY AND MILD CONDITIONS OVERNIGHT WILL LEAD TO A MAJOR CHANGE IN THE WEATHER BEGINNING THURSDAY AND CONTINUING INTO THE WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL DIVE OUT OF WESTERN CANADA INTO SOUTHERN NEVADA...BRINGING AN INCREASE IN WINDS...MUCH COLDER TEMPERATURES...AND CHANCES FOR VALLEY RAIN AND MOUNTAIN SNOW. A DRYING AND WARMING TREND IS EXPECTED EARLY NEXT WEEK. && .UPDATE...WATER VAPOR SHOWING TROUGH PUSHING ONTO THE PACNW COAST WITH IMPULSE DROPPING DOWN THE WEST SIDE. THESE INITIAL CONDITIONS LEADING TO LOW FORMATION AND THEN DROPPING OVER THE SOUTHERN GREAT BASIN INTO FRIDAY AND THE WEEKEND LOOKING GOOD ATTM. 00Z NAM A LITTLE DEEPER THAN 18Z RUN...BUT BEFORE ANY TWEAKING TAKES PLACE WILL WAIT FOR COMPLETE GFS RUN. MAIN CONCERN WILL CONTINUE TO BE TIMING OF WINDS/COLD AIR. CURRENT SHORT TERM FORECAST ON TRACK... HOWEVER WILL NEED TO LOOK CLOSELY AT POSSIBLE WIND PRODUCTS IN THE NEXT FORECAST ISSUANCE. && .PREV DISCUSSION...330 PM PDT SHORT TERM...WATER VAPOR IMAGERY SHOWS LOW PRESSURE TAKING SHAPE IN THE GULF OF ALASKA THAT WILL EVENTUALLY IMPACT WEATHER CONDITIONS ACROSS THE FORECAST AREA OVER THE NEXT SEVERAL DAYS. SOUTHWEST PRE-FRONTAL WINDS WILL BEGIN TO INCREASE ACROSS THE SIERRA AND THE MOJAVE DESERT THURSDAY AS THE SYSTEM MOVES INTO THE PACIFIC NW AND A COLD FRONT MOVES SOUTH THROUGH NEVADA. MSLP GRADIENTS INCREASE AND THERMAL GRADIENTS TIGHTEN ACROSS THE AREA AS THE DAY WEARS ON WITH THE FRONT PROGRESSING INTO CENTRAL NEVADA. WINDS IN GENERAL ARE EXPECTED TO BECOME GUSTY BUT ATM APPEARS THAT SUSTAINED SPEEDS/GUSTS WILL REMAIN BELOW ADVISORY LEVELS. MODELS AGREE THAT THE FRONT ADVANCES INTO THE NORTHERN REGIONS OF CLARK COUNTY THURSDAY NIGHT WITH GUSTY NORTH WINDS BEHIND IT. HOWEVER...MODEL DISCREPANCY EXISTS WITH JUST HOW FAR THE FRONT PUSHES SOUTH AND THE STRENGTH OF THE NORTHERLY PUSH BEHIND IT. DEPENDING ON WHICH MODEL SOLUTION IS BELIEVED...FRIDAY COULD EITHER BE JUST A BREEZY TO WINDY DAY OR IT COULD HAVE VERY STRONG WINDS WHICH WOULD NECESSITATE ISSUING VARIOUS WIND PRODUCTS. FOR NOW...TIMING DIFFERENCES ARE TOO GREAT AND WILL WAIT FOR BETTER MODEL AGREEMENT BEFORE MAKING ANY DECISIONS. .LONG TERM...MODELS CONTINUE TO REMAIN IN EXCELLENT AGREEMENT AS A COLD LOW PRESSURE SYSTEM DROPS INTO THE SOUTHERN GREAT BASIN SATURDAY MORNING. THE COLD FRONT WILL HAVE PASSED THROUGH THE AREA BY EARLY SATURDAY WITH PLENTY OF COLD AIR ADVECTION THOUGH THE DAY. THIS WILL ALLOW TEMPERATURES TO REMAIN WELL BELOW AVERAGE AND LAS VEGAS WILL EVEN HAVE THE POSSIBILITY OF SETTING A NEW RECORD LOW MAX...WHICH IS 65 DEGREES. WITH THE LOW CENTER ALMOST DIRECTLY OVER SOUTHERN NEVADA SATURDAY...THIS WILL ALLOW FOR FAIRLY STEEP LAPSE RATES AND GOOD FORCING. ANY AVAILABLE MOISTURE SHOULD GET RUNG OUT IN THE FORM OF ISOLATED TO SCATTERED LIGHT SHOWERS. EXPECT THE HIGHER ELEVATIONS TO SEE THE BETTER CHANCES AND SNOW LEVELS COULD BE AS LOW AS 4500 FEET. LOW PRESSURE WILL BEGIN TO EXIT THE AREA SUNDAY WITH TEMPERATURES STILL REMAINING WELL BELOW NORMAL. MOST OF THE SHOWER ACTIVITY SHOULD SHIFT INTO UTAH...BUT SOME RESIDUAL MOISTURE MAY LINGER OVER LINCOLN AND NORTHERN MOHAVE COUNTIES. HIGH PRESSURE WILL START TO BUILD INTO CALIFORNIA MONDAY WITH A WEAK BAGGY TROUGH HOLDING ON OVER THE SOUTHERN HALF OF THE CWA. THIS WILL ALLOW FOR SLIGHTLY WARMER TEMPERATURES ALONG WITH DRIER CONDITIONS WHICH ARE FORECAST TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. && .AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS AND CLEAR SKIES WILL REMAIN THROUGH TONIGHT BEFORE MAJOR CHANGES BEGIN. SOUTHWEST WINDS WILL INCREASE ON THURSDAY AS A STRONG AREA OF LOW PRESSURE APPROACHES THE AREA. WINDS ARE EXPECTED TO BE IN THE 12-22KT RANGE WITH OCCASIONAL GUSTS NEAR 30KTS IN THE AFTERNOON. SKIES ARE EXPECTED TO REMAIN MOSTLY CLEAR THROUGH THURSDAY. STRONGER SOUTHWEST WINDS AND ADDITIONAL CLOUD COVER IS EXPECTED FRIDAY WITH THE APPROACH OF A COLD FRONT THAT IS FORECAST TO MOVE THROUGH THE LAS VEGAS VALLEY BETWEEN 06Z-12Z SATURDAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...CLEAR SKIES WITH GENERALLY LIGHT WINDS EXPECTED THROUGH TONIGHT BEFORE MAJOR CHANGES BEGIN THURSDAY. SOUTHWEST WINDS WILL INCREASE OVER THE AREA AHEAD OF A STRONG AREA OF LOW PRESSURE THAT WILL APPROACH THE AREA. SOUTHWEST WINDS 12-22KTS WITH OCCASIONAL GUSTS OVER 30KTS ARE LIKELY ON THURSDAY...ESPECIALLY IN THE AFTERNOON. STRONGER WINDS...ADDITIONAL CLOUD OVER...AND MUCH COOLER TEMPERATURES CAN BE EXPECTED ON FRIDAY AS A COLD FRONT MOVES THROUGH THE GREAT BASIN. THE BEST CHANCES OF SHOWERS ARE EXPECTED TO BE OVER ESMERALDA...NORTHERN NYE AND LINCOLN COUNTIES FRIDAY AFTERNOON WHERE SNOW LEVELS ARE FORECAST TO LOWER TO AROUND 6500 FEET. && .FIRE WEATHER...INCREASING WINDS ACROSS THE MOJAVE DESERT THURSDAY AND FRIDAY WILL COMBINE WITH LOW RH TO CREATE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. LIMITING FACTORS ARE THE RH... ESPECIALLY OVER WESTERN SAN BERNARDINO COUNTY AND TIMING OF THE COLD FRONT ASSOCIATED WITH UPPER LOW. WILL LET THE EVENING SHIFT GET A LOOK AT THE 00Z MODELS TO DECIDE IF ANY FIRE WEATHER PRODUCTS WILL BE NECESSARY. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN/SALMEN/GORELOW HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 8, 4:49 AM PDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 449 AM PDT WED OCT 8 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-090700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 449 AM PDT WED OCT 8 2008 /449 AM MST WED OCT 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG AND COLD EARLY SEASON STORM SYSTEM WILL AFFECT THE MOJAVE DESERT AND SOUTHERN GREAT BASIN THURSDAY THROUGH SUNDAY. WEST TO SOUTHWEST WINDS WILL BEGIN TO INCREASE THURSDAY...WITH WINDS EXPECTED TO APPROACH ADVISORY LEVELS IN PORTIONS OF THE MOJAVE DESERT. THE COLD FRONT WILL MOVE THROUGH THE SOUTHERN GREAT BASIN THURSDAY EVENING AND REACH THE MOJAVE DESERT FRIDAY....POSSIBLY BRINGING A PERIOD OF STRONG NORTH WINDS IMMEDIATELY BEHIND IT. GUSTY NORTH WINDS COULD ALSO PERSIST DOWN THE COLORADO RIVER ON SATURDAY. THE FRONT WILL ALSO BRING A CHANCE OF PRECIPITATION TO THE SOUTHERN GREAT BASIN FRIDAY AND SATURDAY...WITH SNOW LEVELS FALLING BELOW 5000 FEET AS MUCH COLDER AIR POURS IN. A DRYING AND WARMING TREND IS EXPECTED FOR MONDAY AND TUESDAY AS THE STORM PULLS AWAY TO THE NORTHEAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR THURSDAY...HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:22 AM PDT | Wind Advisory | VEF | Inyo, San Bernardino | 21 hr |
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.